Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Skin pigmentation. Low vitamin B12,D3. Taking PCOD(Cetapin1000mg)hypothyroidism(Thyroxin50mg) and Cipcal. Reason?

I am 39 year old female..suffering from severe facial and skin pigmentation for the past two years..nothing seems to work for my pigmentation.tests showed that I have a very low vitaminB12,D3and low sodium and potassium..I also take medicines for PCOD(Cetapin1000mg)hypothyroidism(Thyroxin50mg) and Cipcal for my D3 deficiency..have been taking thyroid and Cetaphin for more than a year .started cipcal 15 days back.what could be the reason for this severe pigmentation?am feeling so miserable
Asked On : Sat, 6 Apr 2013
Answers:  2 Views:  297
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics
General & Family Physician 's  Response

Thanks for posting your query.

Some women may show skin pigmentation/melasma with PCOD. However you should also rule out adrenal disease(addisons disease) which increases skin pigmentation along with decreased sodium and potesium levels. If your adrenal gland is working well then melasma can be treated better with chemical peel.

As you are also taking thyroxin, you should not take other drugs simultaneously, other drugs should be taken 4 hours apart to reduce drug interaction.
If you are obese then weight loss will be very helpful.
Take balanced diet with vit B12 supplements.

Hope it helps.

Take Care!
Answered: Sat, 6 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

Dermatologist Dr. Johny Chacko's  Response
Hello induj,

Welcome to healthcare magic.

The pigmentation you describe can be due to Vitamin B12 deficiency and hypothyroidism. You seem to be taking treatment for hypothyroidism, PCOD, and D3 deficiency, but not for B12 deficiency. First of all you need to find out why you got vitamin B12 deficiency. Pernicious anemia, strict vegetarian diet, atrophic gastritis, Inflammatory bowel disease, Bowel surgery and chronic antacid use are some of the causes. As you already have hypothyroidism which may be auto-immune it is better to rule out pernicious anemia which is another auto-immune disease and can be an association.Addisons disease is another autoimmune disease which can cause pigmentation and elecrolyte imbalance which should be ruled out. It is better to consult a gastro-enterologist for ruling out pernicious anemia. Vitamin B12 deficiency can be treated with Vitamin B12 injections or tablets and in my experience tablets work just as well as injections. Daily dose of 500 microgram is sufficient. Foods rich in B12 are non vegetarian sources like meat, poultry, sea food, egg etc. If you are a vegetarian then have milk, yoghurt, cheese and cereal fortified with B12. With correction of B12 deficiency your pigmentation will improve if that is the cause. Avoiding excessive sunlight and sunscreens along with diet rich in vitamin C will also help. Hope this helped.

Best wishes.

Answered: Sat, 6 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor